A discrete analogue of the Laplace distribution. (English) Zbl 1081.60011

Summary: Following A. W. Kemp [ibid. 63, No. 2, 223–229 (1997; Zbl 0902.62020)] who defined a discrete analogue of the normal distribution, we derive a discrete version of the Laplace (double exponential) distribution. In contrast with the discrete normal case, here closed-form expressions are available for the probability density function, the distribution function, the characteristic function, the mean, and the variance. We show that this discrete distribution on integers shares many properties of the classical Laplace distribution on the real line, including unimodality, infinite divisibility, closure properties with respect to geometric compounding, and a maximum entropy property. We also discuss statistical issues of estimation under the discrete Laplace model.


60E05 Probability distributions: general theory
60E07 Infinitely divisible distributions; stable distributions
62E10 Characterization and structure theory of statistical distributions
62F10 Point estimation
62F12 Asymptotic properties of parametric estimators


Zbl 0902.62020
Full Text: DOI


[1] Biondi, F.; Kozubowski, T.J.; Panorska, A.K., Stochastic modeling of regime shifts, Climate research, 23, 23-30, (2002)
[2] Dasgupta, R., Cauchy equation on discrete domain and some characterization theorems, Theory probab. appl., 38, 3, 520-524, (1993)
[3] Feller, W., An introduction to probability theory and its applications, (1957), Wiley New York · Zbl 0155.23101
[4] Fernández, B.; Salas, J.D., Return period and risk of hydrologic events. imathematical formulation, J. hydrologic eng., 4, 4, 297-307, (1999)
[5] González, J.G.; Valdés, J.B., Bivariate drought recurrence analysis using tree ring reconstructions, J. hydrologic eng., 8, 5, 247-258, (2003)
[6] Graham, R.L.; Knuth, D.E.; Patashnik, O., Concrete mathematics, (1989), Addison-Wesley Publishing Company Reading, MA · Zbl 0668.00003
[7] Inusah, S., 2003. Discrete Laplace Distributions. Thesis, Department of Mathematics and Statistics, University of Nevada at Reno.
[8] Irwin, J.O., The frequency distribution of the difference between two independent variates following the same Poisson distribution, J. roy. statist. soc., 100, 3, 415-416, (1937) · Zbl 0017.07707
[9] Jaynes, E.T., Information theory and statistical mechanics I, Phys. rev., 106, 620-630, (1957) · Zbl 0084.43701
[10] Johnson, N.L.; Kotz, S.; Kemp, A.W., Univariate discrete distributions, (1993), Wiley New York
[11] Kagan, A.M.; Linnik, Y.V.; Rao, C.R., Characterization problems in mathematical statistics, (1973), Wiley New York · Zbl 0271.62002
[12] Kapur, J.N., Maximum-entropy models in science and engineering, (1993), Wiley New York · Zbl 0746.00014
[13] Kemp, A.W., Characterizations of a discrete normal distribution, J. statist. plann. inference, 63, 223-229, (1997) · Zbl 0902.62020
[14] Klebanov, L.B.; Maniya, G.M.; Melamed, I.A., A problem of zolotarev and analogs of infinitely divisible and stable distributions in a scheme for summing a random number of random variables, Theory probab. appl., 29, 791-794, (1984) · Zbl 0579.60016
[15] Kotz, S.; Kozubowski, T.J.; Podgórski, K., The Laplace distribution and generalizationsa revisit with applications to communications, economics, engineering, and finance, (2001), Birkhäuser Boston · Zbl 0977.62003
[16] Kozubowski, T.J., Panorska, A.K., 2004. A mixed bivariate distribution with exponential and geometric marginals. J. Statist. Plann. Inference, in press. · Zbl 1072.62003
[17] Lisman, J.H.C.; van Zuylen, M.C.A., Note on the generation of most probable frequency distributions, Statist. neerlandica, 26, 1, 19-23, (1972) · Zbl 0298.62006
[18] Mathier, L.; Perreault, L.; Bobée, B.; Ashkar, F., The use of geometric and gamma-related distributions for frequency analysis of water deficit, Stochastic hydrol. hydraul., 6, 239-254, (1992)
[19] Navarro, J., Ruiz, J.M., 2000. Personal communication to S. Kotz.
[20] Pielke, R.A., Nine fallacies of floods, Climatic change, 42, 413-438, (1999)
[21] Rao, C.R., Linear statistical inference and its applications, (1965), Wiley New York · Zbl 0137.36203
[22] Redmond, K.T., Enzel, Y., House, K.P., Biondi, F., 2002. Climate variability and flood frequency at decadal to millennial time scales. In: House, K.P., Webb, R.H., Baker, V.R., Levish, D.R. (Eds.), Ancient Floods, Modern Hazards: Principles and Applications of Paleoflood Hydrology, Water Science and Application, 5, American Geophysical Union, pp. 21-45.
[23] Sen, Z., Statistical analysis of hydrologic critical droughts, J. hydraulics division, 106, 99-115, (1980)
[24] Shiau, J.-T.; Shen, H.W., Recurrence analysis of hydrologic droughts of differing severity, J. water resour. plann. manage., 127, 1, 30-40, (2001)
[25] Szablowski, P.J., Discrete normal distribution and its relationship with Jacobi theta functions, Statist. probab. lett., 52, 289-299, (2001) · Zbl 1081.60012
[26] Wilhite, D.A., Drought as a natural hazardconcepts and definitions, (), 3-18
[27] Yevjevich, V.M., 1967. An objective approach to definitions and investigations of continental hydrologic droughts. Hydrologic Paper 23, Colorado State University, Fort Collins, Colorado.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.